Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Trigonometric approximation and a general form of the Erdős Turán inequality

Authors: Leonardo Colzani, Giacomo Gigante and Giancarlo Travaglini
Journal: Trans. Amer. Math. Soc. 363 (2011), 1101-1123
MSC (2000): Primary 11K38, 42C15
Published electronically: September 20, 2010
MathSciNet review: 2728598
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There exists a positive function $ \psi (t)$ on $ t\geq0$, with fast decay at infinity, such that for every measurable set $ \Omega$ in the Euclidean space and $ R>0$, there exist entire functions $ A\left( x\right) $ and $ B\left( x\right) $ of exponential type $ R$, satisfying $ A(x)\leq\chi_{\Omega}(x)\leq B(x)$ and $ \left\vert B(x)-A(x)\right\vert \leqslant\psi\left( R\operatorname*{dist} \left( x,\partial\Omega\right) \right) $. This leads to Erdős Turán estimates for discrepancy of point set distributions in the multi-dimensional torus. Analogous results hold for approximations by eigenfunctions of differential operators and discrepancy on compact manifolds.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11K38, 42C15

Retrieve articles in all journals with MSC (2000): 11K38, 42C15

Additional Information

Leonardo Colzani
Affiliation: Dipartimento di Matematica e Applicazioni, Edificio U5, Università di Milano - Bicocca, via R. Cozzi 53, 20125 Milano, Italia

Giacomo Gigante
Affiliation: Dipartimento di Ingegneria dell’Informazione e Metodi Matematici, Università di Bergamo, viale Marconi 5, 24044 Dalmine, Italia

Giancarlo Travaglini
Affiliation: Dipartimento di Statistica, Edificio U7, Università di Milano - Bicocca, via Bicocca degli Arcimboldi 8, 20126 Milano, Italia

Received by editor(s): February 24, 2009
Received by editor(s) in revised form: December 10, 2009
Published electronically: September 20, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society